Open Access Repository

An intrusion layer in stationary incompressible fluids Part 2: A solitary wave


Downloads per month over past year

Forbes, LK and Hocking, GC 2007 , 'An intrusion layer in stationary incompressible fluids Part 2: A solitary wave' , European Journal of Applied Mathematics, vol. 17, no. 5 , pp. 577-595 , doi: 10.1017/S0956792506006711.

3722.pdf | Download (208kB)
Available under University of Tasmania Standard License.

| Preview


The propagation of a solitary wave in a horizontal fluid layer is studied. There is an interfacial
free surface above and below this intrusion layer, which is moving at constant speed through
a stationary density-stratified fluid system. A weakly nonlinear asymptotic theory is presented,
leading to a Korteweg–de Vries equation in which the two fluid interfaces move oppositely.
The intrusion layer solitary wave system thus forms a widening bulge that propagates without
change of form. These results are confirmed and extended by a fully nonlinear solution, in
which a boundary-integral formulation is used to solve the problem numerically. Limiting
profiles are approached, for which a corner forms at the crest of the solitary wave, on one or
both of the interfaces.

Item Type: Article
Authors/Creators:Forbes, LK and Hocking, GC
Journal or Publication Title: European Journal of Applied Mathematics
Publisher: Cambridge University Press
ISSN: 0956-7925
DOI / ID Number: 10.1017/S0956792506006711
Item Statistics: View statistics for this item

Actions (login required)

Item Control Page Item Control Page